Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 1:30 PM EDT for Grayson County, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 1:30 PM EDT (17:30 UTC)
- Expired
- May 20, 2017, 2:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 1:35 PM EDT | HAIL 0.5 | 1 Ese Grayson Highlands, VA | DIME SIZE HAIL. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WUUS51 KRNK 201730
SVRRNK
VAC077-201830-
/O.NEW.KRNK.SV.W.0070.170520T1730Z-170520T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
130 PM EDT SAT MAY 20 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Grayson County in southwestern Virginia...
* Until 230 PM EDT
* At 129 PM EDT, a severe thunderstorm was located over Rugby, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
and Grayson Highlands State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3668 8153 3667 8122 3657 8122 3657 8139
3658 8155
TIME...MOT...LOC 1729Z 274DEG 6KT 3664 8145
HAIL...1.00IN
WIND...60MPH
$$
MBS2 follow-up statements
076
WWUS51 KRNK 201800
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
200 PM EDT SAT MAY 20 2017
VAC077-201830-
/O.CON.KRNK.SV.W.0070.000000T0000Z-170520T1830Z/
Grayson VA-
200 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHWESTERN GRAYSON COUNTY...
At 200 PM EDT, a severe thunderstorm was located over Volney, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Mouth Of Wilson...
Volney...
Rugby...
and Grayson Highlands State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3668 8153 3667 8133 3658 8134 3658 8155
TIME...MOT...LOC 1800Z 274DEG 6KT 3664 8139
HAIL...1.00IN
WIND...60MPH
$$
MBS174
WWUS51 KRNK 201823
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT SAT MAY 20 2017
VAC077-201833-
/O.EXP.KRNK.SV.W.0070.000000T0000Z-170520T1830Z/
Grayson VA-
223 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN GRAYSON COUNTY WILL EXPIRE AT 230 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3668 8153 3667 8133 3658 8134 3658 8155
TIME...MOT...LOC 1823Z 274DEG 6KT 3664 8135
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:58 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 20, 10:58 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1058 AM EDT Sat May 20 2017 .SYNOPSIS... Unsettled weather is anticipated through early Monday as an upper level trough of low pressure over the central U.S. moves east, erroding the warm subtropical ridge over the eastern United States. && .NEAR TERM /THROUGH TONIGHT/... As of 1050 AM EDT Saturday... Backdoor surface front has advanced southwest of Charlottesville and south to Norfolk this morning as seen in the wind shift to the northeast and the progression of lower clouds and pressure rises over the Delmarva peninsula on the MSAS analysis. Have raised maximum temperatures ahead of the front based on current trends in the observations and the latest gridded LAMP guidance. SPC SREF as well as the HI-RES nmm and arw put the most likely location of thunderstorm development mainly southwest of a Bluefield to Martinsville line this afternoon with areal coverage of thunderstorms increasing during the late afternoon across the mountains. This front will be converging with the warm southwesterly flow aloft which will persist per the subtropical ridge just off the southeast Atlantic coast holding its ground. Net result will be an area of convergence along the front which will provide the focus for showers and thunderstorms this afternoon and evening. Attm it appears the axis of greatest instability will bisect the CWA from northwest to southeast just ahead of the front and right through the center of the CWA vicinity of an LWB-ROA-DAN sort of corridor during the peak heating part of today. As such, expect the greatest CAPE to pool within this region providing the fuel for strong to potentially severe storms. Similar to yesterday, the main severe threat would be from wind (40-60 mph sort of max gusts), in addition to some hail. Another concern would be potential for isolated flash flooding per orientation of the front which would support backbuilding along the boundary. On the average, anticipating between 0.50 to 1.00 inch of rain, but the potential will exist for locally higher amounts, with some of the hires models suggesting isolated cores of 2 to 3 inches associated with storms which track over the same area. Temperatures today will once again head for the 80s, but with more cloud cover around, these numbers will be a few degrees lower than Friday. Areas northeast of Lynchburg will also begin to encounter a cooler northeast wind as the surface front enters the forecast area from the northeast, the cool advection negating some of the daytime insolation. For tonight, the surface front will continue to make inroads to the CWA, and is expected to push cooler air into all areas by daybreak Sunday. Showers will continue along the frontal boundary which will favor the southern and western sections of the CWA with time. Overrunning of this airmass by southwest wind flow aloft will maintain mid-level instability, so not eager to pull pops completely, even after midnight. Temperatures tonight will retreat into the upper 50s-lower 60s...the coolest readings northeast of the Roanoke valley into northern VA. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 400 AM EDT Saturday... It continues to be unsettled for Sunday and into the first half of Monday. 00z global model guidance continues to display reasonably good agreement on the idea that the mid-level subtropical ridge axis builds eastward, being replaced by increasing southwest flow aloft. A surface cold front trailing from the eastern Ohio Valley southward to the western Alleghanies then south-southwest into the Tennessee Valley early Sunday morning is apt to make slow eastward progress. With a continued feed of moisture ahead of the front from the western Atlantic and the eastern Gulf, there may be multiple rounds of showers and thunderstorms through the Sunday late morning into Monday afternoon timeframe. Abundant cloud cover appears likely to limit potential for stronger storms through this period. Flow aloft is sufficiently strong enough to keep individual showers and storms moving along. However given we have had several periods of showers and thunderstorms in recent days, rainfall from this frontal system projected to total 1 to 1.75" based heavily on latest WPC QPF (locally higher in thunderstorms) opens the door for potential localized flooding. Rainfall appears to be the steadiest/heaviest during the Sunday evening into Monday morning timeframe. Will continue to mention this period as one to bear close watch for at least minor hydro issues in the HWO. Front slips far enough southward Monday evening into the central Carolinas that an weak high pressure builds into the northern two- thirds of the CWA. Cooler 850 mb temperatures to around +7 to +10C and at least some radiational cooling makes Monday evening the coolest of the period. Didn't include in the grids but potential for patchy fog if radiational cooling is strong enough and winds light enough as well. Into Tuesday, dominant feature in mid-levels is a sprawling trough over the northern tier of states. Unfortunately what this means for us is that with spokes of energy rotating around the trough and interacting with remnant baroclinic zone over the Gulf states, another shot of wet weather emanating from the Deep South appears to be in the cards for later into Tuesday. Compared to climatology, high temperatures trend near to slightly below normal through Tuesday, coolest earlier in the period. Lows on the other hand trend near to slightly above normal given several periods of cloudiness, coolest Monday evening. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 400 AM EDT Saturday... Cold front crosses through on Wednesday leading in a colder air mass over the area for Wednesday and Thursday. ECMWF shows the potential for some gusty winds behind Wednesday's front. Expecting showers and thunderstorms along each of the front with the potential for heavy rain. Overall troffing and periods of rain will result in below normal temperatures for much of the week. Have trended toward cooler daytime temperatures for Monday through Friday. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... As of 800 AM EDT Saturday... Mainly VFR expected the first half of the day. Debris cloudiness from last nights showers will dissipate later this morning, followed by afternoon cumulus buildups and a repeat cycle of afternoon and evening showers and thunderstorms. Aside from local sub-vfr conditions associated with the deep convection, will be watching a backdoor cold front slip southward along the east side of the Appalachians later today and tonight. Models suggests a low stratus deck will develop behind this front for tonight, with potential for IFR CIGS. Extended Aviation Discussion... Unsettled weather will continue Sunday and into early Monday with an opportunity for showers and thunderstorms, especially during the peak heating hours of the day over the western mountains by late Sunday, and again Monday associated with a cold frontal passage from the west. Potential for sub-VFR will exist until the passage of the front Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...AL LONG TERM...AL AVIATION...PM
Hazardous weather outlook, May 20, 4:39 AM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 439 AM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 439 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 10:48 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND DMG 3 NNE HODGES 37.15N 79.17W
05/19/2017 CAMPBELL VA 911 CALL CENTER
TREE FELL ON A CAR AT INTERSECTION OF EAST FERRY ROAD AND
MARYSVILLE ROAD
0144 PM TSTM WND DMG 2 SSW MIKE 37.19N 78.93W
05/19/2017 CAMPBELL VA 911 CALL CENTER
TREE DOWN ON RED HOUSE ROAD
0431 PM TSTM WND DMG 4 WSW ELMO 36.64N 79.20W
05/19/2017 PITTSYLVANIA VA 911 CALL CENTER
TREE FELL ON A POWERLINE AND CAUGHT ON FIRE.
&&
MBSSpecial weather statement, May 20, 12:57 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT SAT MAY 20 2017
VAZ009-015-201730-
Grayson-Smyth-
1257 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SMYTH AND CENTRAL GRAYSON COUNTIES...
At 1257 PM EDT, a strong thunderstorm was located over Troutdale,
moving northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
Volney...
and Rugby.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3690 8133 3677 8126 3676 8123 3667 8116
3658 8145 3673 8157
TIME...MOT...LOC 1657Z 239DEG 10KT 3670 8145
MBSSpecial weather statement, May 20, 1:06 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT SAT MAY 20 2017
WVZ507-508-201800-
Western Greenbrier-Eastern Greenbrier-
106 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GREENBRIER COUNTY...
At 106 PM EDT, a strong thunderstorm was located over Leonard, moving
east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Trout...
and Rorer.
LAT...LON 3817 8036 3811 8036 3804 8026 3804 8016
3806 8011 3806 7996 3804 7997 3803 7997
3800 8000 3790 8013 3801 8048 3818 8042
TIME...MOT...LOC 1706Z 286DEG 13KT 3808 8037
MBSSpecial weather statement, May 20, 1:09 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT SAT MAY 20 2017
VAZ018-022-023-201815-
Botetourt-Craig-Roanoke-
109 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...CENTRAL CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Abbott, moving
east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Troutville...
New Castle...
Catawba...
and Abbott.
LAT...LON 3747 7974 3742 7976 3741 7979 3741 7980
3740 7981 3738 7979 3738 7978 3735 7979
3732 7984 3731 7985 3737 8025 3754 8023
TIME...MOT...LOC 1709Z 285DEG 13KT 3743 8017
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:55 AM EDT | Special Weather Statement | RNK | Grayson, Smyth, Tazewell | 65 min |
| May 20, 1:58 AM EDT | Special Weather Statement | RNK | Grayson, Wythe, City of Galax | 32 min |
| May 20, 2:53 AM EDT | Special Weather Statement | RNK | Patrick | 52 min |
| May 20, 12:57 PM EDT | Special Weather Statement | RNK | Grayson | 33 min |
| May 20, 1:09 PM EDT | Special Weather Statement | RNK | Craig | 66 min |
| May 20, 1:25 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| May 20, 1:41 PM EDT | Special Weather Statement | RNK | Wythe | 64 min |
| May 20, 1:48 PM EDT | Flash Flood Warning | RNK | Grayson | 6 hr |
| May 20, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 45 min |
| May 20, 2:36 PM EDT | Special Weather Statement | RNK | Franklin | 39 min |
| May 20, 2:46 PM EDT | Special Weather Statement | RNK | Botetourt | 59 min |
| May 20, 2:57 PM EDT | Areal Flood Advisory | RNK | Carroll, Pulaski, Wythe | 2 hr |
| May 20, 3:10 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| May 20, 3:32 PM EDT | Special Weather Statement | RNK | Giles | 43 min |
| May 20, 3:35 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 55 min |
| May 20, 3:40 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 65 min |
| May 20, 4:10 PM EDT | Special Weather Statement | RNK | Roanoke | 35 min |
| May 20, 4:19 PM EDT | Flash Flood Warning | RNK | Craig | 6 hr |
| May 20, 4:23 PM EDT | Special Weather Statement | RNK | Tazewell | 52 min |
| May 20, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 66 min |
| May 20, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 41 min |
| May 20, 4:45 PM EDT | Special Weather Statement | RNK | Alleghany | 60 min |
| May 20, 5:06 PM EDT | Areal Flood Advisory | RNK | Giles | 3 hr |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge | 64 min |
| May 20, 6:13 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 32 min |
| May 20, 6:16 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 29 min |
| May 20, 6:45 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| May 20, 6:53 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 22 min |
| May 20, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 62 min |
| May 20, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.